Missouri, 2025

Damaging Wind in Missouri, April 20, 2025

April 20, 2025 · NWS MEG · 1 event in 1 county or zone

A summer-like pattern was in place across the Mid-South. The severe weather parameter space lacked adequate shear there was decent instability available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A summer-like pattern was in place across the Mid-South. The severe weather parameter space lacked adequate shear there was decent instability available. A few storms were able to tap into the available fuel and produce pulse-like hailers with a damaging wind gust or two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 20, 10:20 PM CST, 3 minutes earlier. Its key messages:

  • Updated at 1059 PM CDT Sun Apr 20 2025
  • Significant river flooding will continue across portions of the Mid-South through this week.
  • Showers and thunderstorms will continue into the overnight hours. Some storms could become strong to severe until 4 AM and midnight, with damaging winds as the primary concern.
  • Unsettled weather will continue throughout the week with multiple rounds of storms possible, especially later this week.
Area forecast discussion, Apr 20, 10:20 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1120 PM CDT Sun Apr 20 2025

...New UPDATE...

.KEY MESSAGES...
Updated at 1059 PM CDT Sun Apr 20 2025

- Significant river flooding will continue across portions of the
  Mid-South through this week.

- Showers and thunderstorms will continue into the overnight
  hours. Some storms could become strong to severe until 4 AM and
  midnight, with damaging winds as the primary concern.

- Unsettled weather will continue throughout the week with
  multiple rounds of storms possible, especially later this week.

&&

.UPDATE...
Issued at 1120 PM CDT Sun Apr 20 2025

A weakening cold front is pushing into the Mid-South late this
evening. Clusters of showers and thunderstorms have developed
along and ahead of the front across eastern AR and the MO
Bootheel. As the upper forcing races north storms have slowed and
their organization has become a bit muddled. The parameter space
seems good enough to support severe storms with 0-1km SRH values
around 300 m2/sw, 0-6km bulk shear values between 40-50 kts and
MLCAPES of 500-1000 J/kg. However, mid level lapse rates are poor
and the hodographs do not have much length too them. All in all
conditions seem marginal for severe weather.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 259 PM CDT Sun Apr 20 2025

Another warm, windy day presents itself across the Midsouth this
afternoon ahead of a deepening surface low over east Oklahoma
associated with an exiting upper low. This surface cyclone and
parent upper system are progged to move into the region tonight,
bringing showers and storms along a cold front. Instability has
steadily risen throughout the day due to increased southerly
moist advection, but modest mid-level lapse rates have muted the
degree to which convection will fire this afternoon. This problem
will persist into this evening as the upper low swings north,
bringing the cooler upper temperatures required for robust
convection into the Midwest. Therefore, as storms along the front
enter the region, instability and shear will wane, allowing them
to weaken. However, sufficient ingredients for severe weather will
still exist well past sunset where damaging winds and hail are
possible with any well established updrafts. An isolated tornado
cannot be ruled out as well, but is unlikely given these storms
are expected to be outflow dominant.

Alongside the potential severe weather tonight, blustery winds
are possible as the pressure gradient tightens across the
Mississippi River Delta this afternoon. Observations this
afternoon have already shown portions of this area reaching
advisory criteria as strong mixing takes place with these
conditions unlikely to end until after sunset. However, these
observations are sparse and have only occurred over the past hour.
So, given the time within the forecast period and the isolated
nature of reaching guidance up this point, a wind advisory has not
been issued.

The cold front associated with the surface low will slow down
through tonight and tomorrow, eventually stalling out over
northern Mississippi along our southern border with JAN. PWATs
will still be elevated along and to the south of the boundary,
where both diurnal heating and surface convergence are expected to
keep showers and storms in the region Monday. However, RAP/HRRR
guidance both show mid- level warming throughout the day as
subsidence increases behind the upper system. This is expected to
gradually reduce the magnitude and coverage of showers into the
evening. All things said and done, rainfall accumulations are not
expected to be around .75" across the entire region, with the
exception of locally higher amounts associated with convection
through tomorrow afternoon.

Surface high pressure to the north will build in and strengthen
over time Monday and Tuesday, shifting east with time throughout
the week. In response, southerly flow will kick the stationary
boundary back to the north of the region by Wednesday with a
tropical airmass regaining its posture over the Midsouth. During
this time, the upper flow will also lose much of its amplification
and become very zonal, containing only a few perturbations. But
as moisture returns to the Midsouth, it is also going to run into
the High Plains to our west. Long/Medium range guidance has hinted
at some subtle ageostrophic amplification of these perturbations
as the travel east due to dry line convection. It is likely that
these storms congeal into multiple MCSs that traverse the southern
CONUS on a day-by-day basis with the potential to reach the
Midsouth. Therefore, storms are possible underneath any subtle
height falls or with remnant MCSs through the latter half of the
forecast period. It should be noted that these synoptic regimes
offer little confidence as to how any convection or precipitation
will play out more than a day in advance. Therefore, expect
updates throughout the week as CAM guidance is able to resolve
convection as it comes closer in time.

Outside of the convection, temperatures will push into the 80s
after Monday cools into the 70s behind tonight cold front. Some
modification of these temperatures is possible with outflow
boundaries and thunderstorms. After Friday, the effects of several
days of low-shear, persistent convection takes its toll on the
confidence within the evolution of the upper pattern.
Consequentially, forecast variability increases significantly with
large changes likely to cascade out of what weather occurs
through the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Sun Apr 20 2025

Conditions will quickly deteriorate from VFR over the next couple
hours as a line of pre-frontal convection approaches from the
west. Have added TEMPO groups for all sites for brief periods of
TSRA and maybe even MVFR cigs as the line moves through. Southerly LLWS
around 45 kts looks more prevalent over JBR and MEM with the low
level jet surging up ahead of the front. Previous model runs
wanted to paint some post-frontal low stratus at JBR overnight but
am not seeing that signal anymore so opted to scatter the deck
instead. Winds will start out fairly gusty up to 30 kts from the
south over the next few hours with the peak pressure gradient. As
the gradient slackens overnight with FROPA, winds will settle into
a more reasonable 5-10 kt range and gradually shift around to the
NW by tomorrow morning.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...CAD

In the hours before

Special weather statement, Apr 20, 7:22 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
822 PM CDT Sun Apr 20 2025

ARZ009-018-MOZ113-210145-
Greene AR-Clay AR-Dunklin MO-
822 PM CDT Sun Apr 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE...WESTERN
CLAY AND NORTH CENTRAL DUNKLIN COUNTIES THROUGH 845 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Biggers, or 8 miles east of Pocahontas, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knobel, McDougal, Heelstring, Wilhelmina, Delaplaine, Chalk Bluff
Natural Area, Tipperary, Hickoria, Success, Case, Brookings, Chalk
Bluff Battlefield Park, Pollard, Twin Oaks, Palatka, Peach Orchard,
Datto, Corning, O'Kean, and Reyno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

&&

LAT...LON 3651 9008 3617 9081 3629 9081 3630 9079
      3628 9078 3628 9075 3641 9075 3641 9077
      3642 9076 3643 9078 3649 9077 3650 9078
      3650 9022 3654 9021 3655 9019 3659 9018
TIME...MOT...LOC 0122Z 236DEG 45KT 3628 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KRM

The radar

The Memphis radar (KNQA), 96 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pemiscot

When
April 20, 10:23 PM CST to 10:28 PM CST
Where
Pemiscot County, 0.69 mi N of Caruthersville
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.190, -89.650

Downed powerlines at the corner of 6th St and Eastwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254235.